A drug allergy is an allergic reaction to a medication or drug of any type, whether it is prescription or non-prescription. Penicillins and sulfa drugs are common examples of drugs that sometimes cause an allergic reaction. In severe cases, life-threatening anaphylactic shock may occur.
Signs and symptoms of a drug allergy are similar to those of other allergic reactions. These can include a
Other associated symptoms and signs can include
- runny nose,
- nasal congestion,
- itchy eyes,
- watery eyes, or
More serious reactions may cause
- nausea and vomiting,
- low blood pressure,
- dizziness or fainting,
- shortness of breath, and
- abdominal pains or cramps.
Cause of a drug allergy
An immune response causes a drug allergy.
Other drug allergy symptoms and signs
- Abdominal Pains or Cramps
- Dizziness or Fainting
- Itching of the Skin
- Itchy Eyes
- Low Blood Pressure
- Nasal Congestion
- Nausea and Vomiting
- Runny Nose
- Shortness of Breath
- Skin Rash
- Watery Eyes
Main Article on Drug Allergy Symptoms and Signs
Pictures, Images, Illustrations & Quizzes
10 Signs Your Allergies Are Out of Control
Learn 10 signs your allergies are out of control. See these surprising allergy symptoms and find out how to get relief for...
Common Allergies: Symptoms and Signs
What are allergies? Pollen, food, perfumes, and many more things can provoke allergy symptoms. Allergies are an overreaction of...
Dangerous Allergies: Anaphylaxis and Life-Threatening Allergy Triggers
Common allergy triggers may provoke anaphylaxis. Hives, tongue swelling, face swelling, rashes, low blood pressure, rapid and...
Examples of Medications for Drug Allergy Symptoms and Signs
- Adrenaclick (epinephrine)
- Antihistamine Shots (Injections)
- Antihistamines (Oral)
- bitolterol mesylate
- Does Immunotherapy Work for Allergies?
- Drugs: Questions to Ask Your Doctor or Pharmacist about Your Drugs
- Polmon (dexchlorpheniramine maleate)
- sodium chloride intranasal
- Symjepi (epinephrine)
Health Solutions From Our Sponsors
Subscribe to MedicineNet's Allergy and Asthma Newsletter